Alert archive / Virginia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 33, NWS Blacksburg, VA

May 14, 2018Amherst County, Rockbridge County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 14, 2018, 6:23 PM EDT for Amherst County, Rockbridge County, Virginia. It was in force for 67 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2018, 6:23 PM EDT (22:23 UTC)
Expired
May 14, 2018, 7:30 PM EDT
In force
67 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Amherst County, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 131 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 6:40 PM EDTHAIL 1.252 Nw Vesuvius, VAHALF DOLLAR SIZE HAIL FELL NEAR EXIT 205 ALONG INTERSTATE 81.
May 14, 6:42 PM EDTHAIL 0.883 Se Rockbridge Baths, VANICKEL SIZE HAIL FELL ALONG MAURY RIVER ROAD.
May 14, 6:43 PM EDTHAIL 1.253 Se Rockbridge Baths, VAHALF DOLLAR SIZE HAIL WAS OBSERVED ALONG SMOKEY ROW ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 6:11 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-279 J/kg
Mixed-layer LCL
1433 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

898 
WUUS51 KRNK 142223
SVRRNK
VAC009-163-142330-
/O.NEW.KRNK.SV.W.0033.180514T2223Z-180514T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
623 PM EDT MON MAY 14 2018

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Northern Rockbridge County in west central Virginia...
  Northeastern Amherst County in central Virginia...

* Until 730 PM EDT

* At 623 PM EDT, a severe thunderstorm was located over Brownsburg,
  moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Buena Vista...
  Amherst...
  Goshen...
  Forks Of Buffalo...
  and Clifford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3789 7915 3786 7915 3781 7917 3781 7914
      3778 7911 3778 7907 3772 7907 3770 7899
      3755 7890 3755 7887 3750 7892 3750 7895
      3793 7960 3808 7948
TIME...MOT...LOC 2223Z 293DEG 22KT 3796 7936 

HAIL...1.00IN
WIND...60MPH
 
$$

KK
3 follow-up statements
794 
WWUS51 KRNK 142242
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
642 PM EDT MON MAY 14 2018

VAC009-163-142330-
/O.CON.KRNK.SV.W.0033.000000T0000Z-180514T2330Z/
Rockbridge VA-Amherst VA-
642 PM EDT MON MAY 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTHERN ROCKBRIDGE AND NORTHEASTERN AMHERST COUNTIES...

At 641 PM EDT, a severe thunderstorm was located over Fairfield,
moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Buena Vista...
Amherst...
Goshen...
Forks Of Buffalo...
and Clifford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3789 7915 3786 7915 3781 7917 3781 7914
      3778 7911 3778 7907 3772 7907 3770 7899
      3755 7890 3755 7887 3750 7892 3750 7895
      3791 7958 3805 7944
TIME...MOT...LOC 2241Z 308DEG 16KT 3791 7929 

HAIL...1.00IN
WIND...60MPH
 
$$

KK
952 
WWUS51 KRNK 142301
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
701 PM EDT MON MAY 14 2018

VAC009-163-142330-
/O.CON.KRNK.SV.W.0033.000000T0000Z-180514T2330Z/
Rockbridge VA-Amherst VA-
701 PM EDT MON MAY 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTHEASTERN ROCKBRIDGE AND NORTHEASTERN AMHERST COUNTIES...

At 701 PM EDT, a severe thunderstorm was located near Alto, moving
southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Buena Vista...
Amherst...
Forks Of Buffalo...
Clifford...
and Rockbridge Baths.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3781 7917 3781 7914 3778 7911 3778 7907
      3772 7907 3770 7899 3755 7890 3755 7887
      3750 7892 3750 7895 3788 7953 3803 7940
      3789 7915 3786 7915
TIME...MOT...LOC 2301Z 318DEG 23KT 3781 7918 

HAIL...1.00IN
WIND...60MPH
 
$$

KK
667 
WWUS51 KRNK 142326
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
726 PM EDT MON MAY 14 2018

VAC009-163-142336-
/O.EXP.KRNK.SV.W.0033.000000T0000Z-180514T2330Z/
Rockbridge VA-Amherst VA-
726 PM EDT MON MAY 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ROCKBRIDGE AND 
NORTHEASTERN AMHERST COUNTIES WILL EXPIRE AT 730 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
this thunderstorm.

A severe thunderstorm watch remains in effect until 100 AM EDT for
central and south central Virginia.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3781 7917 3781 7914 3778 7911 3778 7907
      3772 7907 3770 7899 3755 7890 3755 7887
      3750 7892 3750 7895 3788 7953 3803 7940
      3789 7915 3786 7915
TIME...MOT...LOC 2326Z 293DEG 22KT 3775 7901 

$$

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:10 PM EDT, 3 hours 13 minutes earlier.

Area forecast discussion, May 14, 3:10 PM EDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
310 PM EDT Mon May 14 2018

.SYNOPSIS...
A stationary front extended from the Ohio Valley into eastern
Virginia. This front will remain over the Ohio Valley and Mid
Atlantic region for the rest of the week. Tropical moisture will
intersect this boundary resulting in daily showers and
thunderstorms Tuesday through at least Friday.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 308 PM EDT Monday...

Visible satellite and composite radar shows some scattered showers
and thunderstorms near a lee trough across Bath and Rockbridge
Counties. More significant severe weather concern exists from
central Ohio eastward into the Pittsburgh metro area where a cluster
of severe thunderstorms has evolved along old outflow from storms
which fired overnight in the southern Great Lakes. This latter
feature is also being organized by a mesolow located close to west-
central PA. The airmass across our area is already strongly
unstable, with lifted indices of -7 to -9C and mid-level lapse rates
of 7-8 C/km. Deep layer shear remains limited, being further removed
from the stronger belt of westerlies across northern WV into
northern VA. Per consensus from higher resolution models, severe
storms now along the northern mid-Atlantic/eastern Ohio Valley
appear likely to evolve into a severe MCS with an enhanced wind
threat into northern VA and the eastern WV Panhandle late this
afternoon into early this evening. These models also develop
isolated to scattered potential strong thunderstorms on the
southern/western flank of the MCS across an area from Bath to
Roanoke County north/east in VA, as well as Greenbrier County. A
few of these storms may become severe with damaging winds and
hail the primary concerns as storms move east/southeast. The
threat window should exist from about 4 pm until about 9 PM this
evening. Our northern and eastern half of the forecast area
remains under outlooked severe probabilities by the Storm
Prediction Center, with Slight Risk extending from Lewisburg to
near South Boston north and east, with a wind-driven Enhanced
Risk from Bath County to Buckingham County northeast. Marginal
severe weather probabilities have been shown from Summers County
to just northeast of Blacksburg and Martinsville. The slight
risk area best encompasses the threat area for scattered severe
this afternoon into early evening where enhanced wording for
winds and hail have been shown; isolated strong to severe can't
be ruled out potentially as far south as Blacksburg to
Martinsville but confidence here is lower on such. Thunderstorms
shouldn't pose a great hydro threat as storms should be moving
rather quickly, but will produce localized heavy rain. Forecast
area elsewhere, from our NC counties and the New River Valley
southwest should stay removed from any thunder threat and on the
dry side this evening. Decreased PoPs to dry starting 03z when
the convective threat should be over. Should see partly cloudy
skies thereafter with lows in the 60s.

Didn't spend as much time on Tuesday given convective potential.
Forecast was based on reviewing the 12z NAM, 12z GFS and 09z SREF
mean. Tuesday looks to start off on the quiet side, with partly
cloudy skies. Sky cover should continue to increase from the
southeast in response to a subtropical low over the eastern Gulf of
Mexico advecting a plume of moisture eastward into the Carolinas and
as far west as the Blue Ridge. Guidance continues to support another
round of showers and thunderstorms during the afternoon hours,
preferentially along the Blue Ridge given added upslope enhancement
but couldn't be ruled out anywhere. CAPE values are around 2000 J/kg
on the forecast NAM sounding, with very little steering layer flow
and small Corfidi vectors. PWATs around 1.25"-1.5" support a threat
of heavy rain in thunder, and potential for localized flooding in
vicinity of the Blue Ridge given very slow cell motion. Highs should
be about 2-4 degrees cooler given a greater cloud coverage than
today, in the 80s.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 308 PM EDT Monday...

Very little change this period with models agreeing on fairly wet
pattern as upper trough sets up from the TN valley to the Florida
Gulf Coast with an increasing flow from the south. Front to our
north nudges southward at times, but never quite makes it to our
forecast area. However, interaction between this front and the
moisture streaming northward along with instability leads to showery
weather everyday with storms likely as well. The severe threat will
be limited by the deep moist profiles but cannot rule out isolated
severe, though we are not outlooked.

The main threat will be heavy downpours as PWATS exceed 1.5 inches.
At the moment Wed-Thu look the wettest but early for any flood
watches and will mention the threat in the HWO and graphical HWO.

Temperatures remain above normal but highs will be scaled back by
clouds and showers.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 309 PM EDT Monday...

Little change in the forecast this period as upper trough lingers in
the east with stalled front to our north. Noticed the ECM shows
trough going flatter/weaker by Sunday though will lean toward a
slower solution, while at the same time front remains parallel to
the upper flow and stays elongated from the Mid-Atlantic the mid-
MS/lower Ohio Valley. Will stay with a good chance of showers and
storms each day with best chance in the afternoon/evenings, while
temperatures stay warmer than normal though highs will kept somewhat
down due to clouds and higher moisture content in air.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 154 PM EDT Monday...

VFR conditions generally, but potential exists for scattered
strong to severe thunderstorms between 20-01z generally north
and east of Roanoke. Storms may take on a linear configuration
as they move across the northern/central Blue Ridge. More
isolated coverage appears to be the case for locations south of
Roanoke. Will indicate VCTS at Lewisburg, Lynchburg, Roanoke and
Blacksburg, but best chance at seeing strong/severe storms this
afternoon/early evening is at Lewisburg and Lynchburg.
Thunderstorms capable of strong gusty winds producing localized
turbulence, hail, frequent lightning, and sub-VFR visibility
from heavy rainfall. Will tempo any imminent convective threats.
Will need to watch for potential foggy areas in the wake of the
thunderstorms but lowered confidence presently limits placing in
TAFs attm. Outside of thunderstorms, winds mainly light west.

Will see cumulus re-develop into scattered thunderstorms again
on Tuesday. Showers possible elsewhere but should preferentially
be along the Blue Ridge given upslope enhancement. Storms may be
slow moving and produce sub-vfr vis and lightning. Winds should
be rather variable and light on Tuesday.

.Extended Aviation Discussion...

Generally VFR, but prospect for showers/thunderstorms will
increase by mid week associated with southward sagging front and
moisture streaming north from the Gulf of Mexico.

Weather pattern will remain summerlike through the week.
Daily threat for numerous afternoon and evening showers and
thunderstorms with MVFR ceilings and visibilities will continue
on Wednesday through Friday.

&&

.CLIMATE...
As of 635 AM EDT Monday...

Additional record warmth remains possible today, especially for
warm low temperatures.

May 14th      Record Highs....Record Warm Lows
Roanoke Va    93 in 1956 ......67 in 1956
Danville VA   95 in 1956 ......68 in 1991
Lynchburg VA  92 in 1956 ......70 in 1933
Blacksburg VA 86 in 2000 ......62 in 1956
Bluefield WV  86 in 1985 ......63 in 2014

May 15th      Record Highs....Record Warm Lows
Roanoke Va    92 in 1962 ......65 in 1963
Danville VA   95 in 1985 ......64 in 2009
Lynchburg VA  93 in 1900 ......65 in 1905
Blacksburg VA 88 in 1985 ......60 in 2004
Bluefield WV  85 in 1988 ......62 in 2013

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AL/AMS
NEAR TERM...AL
SHORT TERM...WP
LONG TERM...WP
AVIATION...AL/AMS
CLIMATE...AMS
Hazardous weather outlook, May 14, 3:14 PM EDT, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
314 PM EDT Mon May 14 2018

VAZ019-020-023-024-034-035-045>047-WVZ507-508-151915-
Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst-Campbell-
Appomattox-Buckingham-Eastern Greenbrier-Western Greenbrier-
314 PM EDT Mon May 14 2018

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Scattered strong to severe thunderstorms are expected to develop and
move east to southeast between 3 and 8 PM. Gusty to damaging winds,
hail, heavy rainfall and frequent lightning are convective hazards
in strong to severe thunderstorms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms are expected Tuesday, mainly during the
afternoon and evening. Some of these storms may be strong to severe
with damaging wind, hail and very heavy rain.

Thunderstorms will be more numerous by Wednesday and Thursday. Heavy
rain is likely with any of these storms and localized flooding is
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ007-009>018-022-032-033-043-044-058-059-
WVZ042>044-151915-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Roanoke-Patrick-Franklin-Henry-Pittsylvania-
Halifax-Charlotte-Mercer-Summers-Monroe-
314 PM EDT Mon May 14 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Numerous thunderstorms are expected by Wednesday and Thursday. Heavy
rain is likely with any of these storms and localized flooding is
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 14, 2:46 PM EDT, 3 hours 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
246 PM EDT MON MAY 14 2018

VAZ024-035-141930-
Amherst-Rockbridge-
246 PM EDT MON MAY 14 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ROCKBRIDGE AND
NORTHEASTERN AMHERST COUNTIES AND THE NORTHEASTERN CITY OF
LEXINGTON...

Until 330 PM EDT

At 245 PM EDT, a strong thunderstorm was located near Rockbridge
Baths, moving east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Lexington...
Rockbridge Baths...
Cornwall...
Lowesville...
and Alto.

This includes The following Location VMI.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3792 7919 3789 7915 3786 7914 3781 7917
      3781 7914 3778 7911 3778 7908 3777 7907
      3772 7907 3770 7903 3770 7899 3768 7898
      3767 7897 3779 7945 3797 7945 3797 7928
TIME...MOT...LOC 1845Z 274DEG 30KT 3788 7936

KK
Special weather statement, May 14, 5:46 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
546 PM EDT MON MAY 14 2018

VAZ020-024-142245-
Bath-Rockbridge-
546 PM EDT MON MAY 14 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ROCKBRIDGE AND
NORTHEASTERN BATH COUNTIES...

Until 645 PM EDT

At 545 PM EDT, a strong thunderstorm was located near Burnsville,
moving southeast at 20 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Goshen...
Rockbridge Baths...
Millboro...
Cornwall...
and Bells Valley.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3822 7971 3820 7956 3818 7951 3815 7953
      3817 7949 3815 7944 3809 7949 3790 7916
      3777 7929 3818 7992 3827 7980
TIME...MOT...LOC 2145Z 308DEG 19KT 3814 7961

KK
Special weather statement, May 14, 5:59 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
559 PM EDT MON MAY 14 2018

VAZ018-022-023-034-142300-
Botetourt-Craig-Roanoke-Bedford-
559 PM EDT MON MAY 14 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ROANOKE...EAST
CENTRAL CRAIG...NORTHWESTERN BEDFORD AND SOUTHERN BOTETOURT
COUNTIES...

Until 700 PM EDT

At 559 PM EDT, a strong thunderstorm was located near New Castle,
moving east at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Buchanan...
Troutville...
New Castle...
Montvale...
and Catawba.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3738 8011 3756 8012 3763 7964 3736 7962
TIME...MOT...LOC 2159Z 266DEG 13KT 3748 8003

KK
Special weather statement, May 14, 6:10 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
610 PM EDT MON MAY 14 2018

VAZ023-024-035-142315-
Botetourt-Amherst-Rockbridge-
610 PM EDT MON MAY 14 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROCKBRIDGE...WEST
CENTRAL AMHERST AND NORTHEASTERN BOTETOURT COUNTIES...THE CITY OF
BUENA VISTA AND THE CITY OF LEXINGTON...

Until 715 PM EDT

At 610 PM EDT, a strong thunderstorm was located near Gala, moving
east at 15 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Lexington...
Buena Vista...
Glasgow...
Collierstown...
and Natural Bridge.

This includes The following Location VMI.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3756 7933 3757 7937 3760 7939 3761 7941
      3760 7943 3762 7944 3761 7946 3758 7945
      3765 7983 3778 7981 3779 7976 3776 7967
      3780 7965 3783 7936
TIME...MOT...LOC 2210Z 266DEG 13KT 3770 7972

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 2:46 PM EDTSpecial Weather StatementRNKRockbridge44 min
May 14, 5:46 PM EDTSpecial Weather StatementRNKBath59 min
May 14, 5:59 PM EDTSpecial Weather StatementRNKBotetourt61 min
May 14, 6:10 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington65 min
May 14, 7:37 PM EDTSpecial Weather StatementRNKBuckingham53 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.